Mydriasis - The Drugs That Could Cause the Condition of Mydriasis
There are quite a few causes of mydriasis. It can occur as a result of an injury, with a blow disturbing the parasympathetic nerves connecting the eye, or the related nerves could even be damaged through the action of a foreign agent, such as drugs. In fact, a lot of cases of mydriasis are resulted due to the use of certain drugs, and you will be surprised to know that there are quite a few drugs which can lead to this condition of the eye in which the pupil remains dilated for an unusually long period of time, which is not the case normally, often causing sensitivity to light.
The condition of mydriasis could be caused by groups of drugs such as hallucinogens, anticholinergics and dissociatives. Anticholinergics like atropine and scopolamine, block the muscarinic acetylcholine receptors in the nerves connecting to the eye, which cause the pupil to remain dilated. Hallucinogens, on the other hand, work by blocking the 5-HT2A receptors in the brain which result in the condition. Prominent hallucinogens causing the condition are LSD, mescaline and psilocybin.
Dissociatives cause mydriasis by blocking the NMDA glutamate receptors in the nervous system, and examples include ketamine, PCP and DXM. Even some antidepressants, like SSRIs, SNRIs and MAOIs, and other drugs which increase the levels of serotonin in the brain, which is a chemical associated with the feelings of happiness, cause the condition. There are number of other drugs that cause the condition as well, and there is a completely separate group of drugs knows as Mydriatics which are used to induce this condition on a person for medical reasons. Tropicamide is an important and frequently used mydriatic.